Do I have IBS? Please help.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ldw
New Member


Date Joined Jun 2006
Total Posts : 2
   Posted 6/8/2006 11:29 AM (GMT -7)   
Hi folks,
 
I'm going out of my mind. For the past eight or nine months I have been suffering from abdominal/lower back discomfort.
 
It all started when I was taking antiobiotics for another problem. I suddenly became very bloated and constantly felt like I'd eaten a five course meal. I suffered heartburn and soreness under the ribs. And then, all of a sudden, I got a terrible itching sensation around my anus area. Certainly some leakage. I used Anusol cream which helped it. But then I developed very bad constipation and lower back pain, which has never gone away. When I have a bowel movement, it seems like only half of the stuff is being released. And it's always different in form and usually difficult to release.
 
Aswell as all this, I have bloating and aches and pains in my bowels, mainly down the lower left side, under my naval and there is a definite pain in my left testicle and up my groin. I have excessive gas and some strange leg sensations - my left leg seems to ache sometimes and I get a strange light rumbling at the top of the leg.
 
It's the back pain that bothers me the most though. It's sometimes very disturbing and radiates around the top of the buttocks to the centre of my lower back.
 
So, the Internet would have me believe that I have IBS. And I know that I need to see a doctor, but I have recently moved to a new city and haven't yet signed up.
 
I'd love somebody to recognise some of these symptoms. Please help.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 6/8/2006 1:49 PM (GMT -7)   
You need to see a G.I. specifically and make sure you mention to him that these problems occurred during/immediately after taking a round of antibiotics. Antibiotics frequently kill off all of the bacteria in your guts--even the good kind--and that can mess up your digestive function. The remedy to this is OTC probiotics. They are good for everyone, so you can start them right now if you want, but you should still see a doctor in case he wants to check you for any bad bacteria that may have taken advantage of your nice, empty intestines and set up residence. They can cause even worse problems that just not having enough good bacteria and they actually require antibiotics to get rid of. You can read more about how antibiotics work on your guts by looking up "antibiotic-associated diarrhea" or "antibiotic-associated colitis" on the web. It is possible that you have genuine IBS, but the fact that your symptoms began with the antibiotics would suggest otherwise. While diarrhea is usually most common with antibiotic usage, you can get constipated from a lack of good bacteria. There are some people on here who have pretty much corrected their constipation with probiotics alone.

In the meantime, try a laxative aid to help with the constipation. The more natural remedies are aloe vera capsules and prune juice and fiber. Be forewarned: you have to add the fiber in slowly because it will give you gas at first and quite severe if you start out with too much. Also, try Gas-X or something of that nature to help with your gas aches. When you see the doctor, ask about using these products long term if you find them an absolute necessity (you can't stay on the OTC laxative medicines too long, but I'm not sure about these things). The only thing I know you can use long term without problems are the probiotics (acidophillus, which you often see in milk, is one type of probiotic); they can also make you a little extra gassy, so start with a small dose of them as well. The preferred pill around here is Digestive Advantage. You can find that in the bowel-medicine section of a chain drug store. The non-pill delivery method is yogurt and I have heard very good reviews about Stoneyfield organic yogurt (I've eaten it; it's good). You may have to find it in a health food or upscale grocery store. Apparently the more expensive brands of yogurt have more good bacteria in them.

ldw
New Member


Date Joined Jun 2006
Total Posts : 2
   Posted 6/9/2006 1:05 AM (GMT -7)   
Thanks very much indeed. I must admit I saw a doctor a few weeks after the problems started and she said that it''s likely that the antibiotics may have done exactly what you said. She didn't seem overly concerned about it. I'll try the yoghurts and milk probiotics and see what happens.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 6/9/2006 11:27 AM (GMT -7)   
According to what I have researched online, a small precentage of people who go on antibiotics do not return to normal function afterwards; most, however do, which is why a lot of doctors don't show any concern at first. When it just keeps on not getting better, that's when you end up the antibiotic-associated colitis, which basically means an imbalance in your intestinal flora caused by antibtiotics which results in abnormal bowel function. Correct the balance and you can fix the problem.

Let us know how you progress.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 5:30 PM (GMT -7)
There are a total of 2,731,854 posts in 300,973 threads.
View Active Threads


Who's Online
This forum has 151131 registered members. Please welcome our newest member, veris.
312 Guest(s), 8 Registered Member(s) are currently online.  Details
Krimpet 🍔, rollout, Helgramite, Ides, CompositionNotebook, Huddie, NiceCupOfTea, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer